Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Morristown, TN

July 24, 2024Knox County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 24, 2024, 3:30 PM EDT for Knox County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2024, 3:30 PM EDT (19:30 UTC)
Expired
Jul 24, 2024, 7:30 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Knox County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:00 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
300 PM EDT Wed Jul 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 254 PM EDT Wed Jul 24 2024

Key Messages:

1. Periods of showers and a few thunderstorms remain possible
while temperatures remain seasonally cool through the short term.

Discussion:

Upper troughing with a southwest to northeast oriented H3 jet of 85-
100kts remains placed over the Ohio Valley region. Lobes of
vorticity and upper level divergence associated with the right
entrance region of this jet are working with weak surface
convergence to develop numerous to widespread showers across
portions of Tennessee into northern sections of our bordering Gulf
States. CAM guidance generally depicts a lull in activity late
this evening to just after midnight followed by an additional
uptick in activity with a secondary shortwave/vort lobes during
the overnight hours into Thursday morning. Thursday morning into
Thursday afternoon trends suggest that the greatest precip chance
will generally be south and east of the I-40 & I-81 corridors.

SPC Mesoanalysis and RAP soundings depict MLCAPE will remain around
700J/kg or less through this period, which will act to limit precip
efficiency and overall threats with this activity. However, given
recent rains saturating soil and potential training of storms that
may produce upwards of 1" hour rain rates, very isolated flooding
cannot be totally ruled out. Believe the low probability wording in
the HWO is good and will continue to roll with that. Temperatures
will remain slightly below seasonal normals through the period.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 254 PM EDT Wed Jul 24 2024

Key Messages:

1. Chances for showers and storms during the entire period, but less
coverage is expected across the north Friday into Saturday.

2. High temperatures should be near to a bit below normal.

Discussion:

Models continue to show an overall moist pattern for the long term
period. We start the period Thursday night with an upper trough over
the Great Lakes region and upper ridging to our southeast and also
to our west. The upper ridge will build east during the weekend then
flatten out and retrograde to our southwest as another upper trough
digs into the eastern US late in the period. No big airmass change
is expected through all of this, but some limited drying is
currently expected to work in early in the period especially north
which may bring less convective coverage Friday into Saturday
across at least the north.

Overall we will see chances for showers and thunderstorms throughout
the extended period. Right now the highest chances look to be Sunday
and especially Monday/Tuesday as the upper ridge is replaced by
troughing.  High temperatures are generally expected to run near to
slightly below normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Wed Jul 24 2024

Unsettled weather with periods of showers and potential isolated
storm possible for the 18Z TAF cycle. Confidence is honestly low,
especially in regards to cig height and fog, but periods of MVFR
to IFR reductions in flight categories are possible. Notably
early Thursday morning when CAM guidance suggest a secondary
period of activity will move through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  83  71  85 /  50  60  20  50
Knoxville McGhee Tyson Airport, TN  70  83  70  84 /  60  60  20  50
Oak Ridge, TN                       69  83  69  84 /  50  60  20  50
Tri Cities Airport, TN              68  81  68  84 /  60  60  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...KRS
AVIATION...KRS
Hazardous weather outlook, Jul 24, 2:57 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Wed Jul 24 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Wed Jul 24 2024 /157 PM CDT Wed Jul 24 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.